Starting testosterone treatment is linked to an increased risk of serious blood clots, according to a major new study.
In recent years there has been a striking increase in prescribing of testosterone treatment to men, mainly to tackle sexual problems or lack of energy.
“Our study suggests a transient increase in the risk of VTE”
But research – involving 370 UK GP practices and published in the British Medical Journal – has found a link between the treatment and increased risk of venous thromboembolism (VTE), peaking within the first three to six months.
An international team of researchers looked at data from more than 19,200 men who had developed clots in their legs or lungs – deep vein thrombosis and pulmonary embolism – and data from a more than 900,000-strong control group.
They found a 63% increased risk of VTE among those taking testosterone within the first six months of starting treatment. However, the risk dropped gradually after six months.
“Our study suggests a transient increase in the risk of venous thromboembolism that peaks during the first three to six months and declines gradually thereafter,” said the researchers in their study paper.
Previous research has thrown up contradictory results when it came to a possible link between testosterone treatment and VTE.
However, those behind this latest study said a failure to investigate the timing of blood clot episodes in relation to how long people had been taking testosterone may mean the temporary heightened risk did not show up.
The increased risks were short-term and relatively low, stressed the researchers from Germany, Australia, Canada and Guy’s and St Thomas’ NHS Foundation Trust in London.
But they concluded more research was needed to confirm their findings and investigate the risks both for those taking testosterone for the first time and long-term users.